Monday, September 17, 2007

"Drug Vacations" and Equianalgesic Dosage Coversion

By Old Goat

Sooner or later it's going to happen, If you are fortunate enough to find pain care to begin with. Take the same dose every day for a number of years and you will build up a tolerance to the medication. This is a normal and natural process. Your doctor can make it a most abnormal and uncomfortable process, as they do with many things to those of us in pain, making simple things complicated. You may be able to get some small increases from them. They act like it's a gift they bestow upon you, when in fact tiny increases, those that are barely felt by the patient are doing great damage, by simply increasing your tolerance to your medication with little to no benefit. Be on the lookout for that as it won't be long before your tolerance is shot to hell, with no real success, and you have reached the upper level of that doctors comfortable prescribing zone. The next step is something called a "drug vacation," which is anything but. This involves taking you off your medication altogether, preferably through a tapered withdrawal, and giving you some time off the drug in order for you to lose your tolerance so that you may later start back on the drug at a lower dose, but with the same effect as the higher dose you once took. The disadvantage of this approach is that you have to go through withdrawl, albeit with medical supervision, and have to spend some time without pain relief.

A more modern approach is to use an "opiate rotation," which involves using one opiate medication for a period of time, and then when you have developed a tolerance to it, switching to another opiate where the "cross-tolerance" (the ability of one drug to cause you to develop tolerance to another) is not as high, meaning you can start the new med at a dose lower than the usual equinalgesic dose. What this means is that if you were taking, say, oxycodone for a long while, you might be switched to methadone which has low cross-tolerance with oxycodone, and would remain on that until you developed tolerance and then switched back to oxycodone or another opiate.

While this approach is better than a "drug vacation," if is not handled correctly the patient can go into withdrawal or suffer increased pain, or alternately suffer from a possible overdose. This is especially true when switching to methadone in rotation. It is very important that the dosage conversion is done accurately and with due attention to the phenomenon of cross-tolerance and the fact it is not equal for all opiate medications. The reason I bring this up to you is my (former) pain doc did inadequate opiate rotations quite a good number of times, the last time missing the equivalency of the dose by 90% ! I wish I was kidding. They had done it by as much as 50% before, and of course the fault was laid at my feet, that I was not giving the medication enough time. I had to show them I knew where to find a dose converter, both as a chart (too much math involved for me) as well as a calculator. I want everyone to be able to find out if their doctor is being up front or shorting you mercilessly. The only drug that is not included in these tables and this calculator is the Duragesic (Fentanyl) patch. However I have also included the link that's a converter specifically designed for Fentanyl. Always double check their conversion, even if it's just with your pharmacist. Too high can be just as bad as too low. Dr Alexander DeLuca has an article illustrating just how complex this can be here.

Here's the table:
http://www.globalrph.com/narcotic.htm

Here's the calculator:
http://www.globalrph.com/narcoticonv.htm

Here's the one for our friends using the Fetanyl patch:
http://www.globalrph.com/fentconv.htm

Now it's time for my disclaimer- all the numbers you will get when you crunch them through these converters are ballpark guesstimates. Every person and every pain is different. We aren't talking about candy here; it's much better to suffer from a mild (or severe for that matter) case of opiate withdrawal than the alternative of respiratory arrest and dying, Never kid yourself no matter how much opiate experience you have that you are invulnerable and it can't happen to you. But if your dose is only a 10th of what it should be, and you are feeling like crap, you now have the evidence to take to your doctor and a few days of feeling like shit isn't going to help and they better check their math again.
Here's hoping it never happens to you, but if it ever does you have the tools and the power to do something about it.

Pain free days to everyone--og

2 comments:

codeee01@hotmail.com said...

Excellent article on what one would think would be an outdated, old fashioned, and downright sadistic method of keeping that good ol' tolerance down O.G.

Oh..and thanks for the tables! It's
great to have them handy!

southcoast said...

Hi. nice blog.Hopefully, this does not come across as spam, but rather a heartfelt reach out to the thousands of addicts/alcoholics who struggle every year with relapse and depression, which has become all too common within the recovery movement. With some hard work and self-discipline, using the program mentioned above, I feel no one ever has to relapse again.please advice them to take a drug treament program.